Thunderstorm Wind, Logan
- When
- May 21, 4:10 AM EST
- Where
- Logan County, 2 mi E of Lewisburg
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.983, -86.900
Trees were downed by thunderstorm winds over much of South Central and East Central Kentucky. At Edmonton in Metcalfe County, a small shed or outbuilding was destroyed by winds, and an individual was injured by this wind blown debris.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Trees were downed by thunderstorm winds over much of South Central and East Central Kentucky. At Edmonton in Metcalfe County, a small shed or outbuilding was destroyed by winds, and an individual was injured by this wind blown debris.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 21, 2:15 AM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 315 AM EDT MON MAY 21 2001 ...MAIN FORECAST CHALLENGE IS HOW HIGH TO GO WITH POPS TODAY INTO TUESDAY... UNSETTLED WEATHER IS ON TAP FOR THE REGION THE NEXT 36 TO 48 HOURS AS POLAR VORTEX SETTLES INTO THE CENTRAL CONUS. TWO LEADING EDGE SHORTWAVES ARE FORECAST TO PRODUCE SHOWERS AND STORMS OVER THE AREA. FIRST S/W TO MOVE ACROSS CNTRL KY/SRN IND THIS MORNING AND PLENTY OF CONVECTION IS OCCURRING AHEAD OF THIS FEATURE EARLY THIS MORNING. MAIN THREAT WITH THESE STORMS SEEMS TO BE WIND DAMAGE ATTM ALTHOUGH HAIL WAS REPORTED WITH SOME OF THE STORMS OVER SE MO AND SRN IL SUNDAY EVENING. SCT SVR STORMS/HVY RAIN A POSSIBILITY OVER MAINLY WRN/SRN PORTIONS OF LMK FA (FORECAST AREA) THIS MORNING AS STRONG H85 WINDS CONTINUE TO ADVECT HIGH THETA-E AIR FROM WRN GULF STATES UP TOWARDS CNTRL KY AHEAD OF FIRST S/W. HAVE BROKEN TODAY/S FORECAST WORDING INTO TWO PARTS TO ACCOUNT FOR THIS MORNING/S ROUND OF RW/TRWS. THEN THERE SHOULD BE A BREAK AS FIRST S/W MOVES EAST. WITH ALL OF THE CONVECTION NEARBY AND TO OUR WEST THIS MORNING WILL LEAVE IT MCLDY FOR THIS AFTN. SCT STRNG/SVR STORMS AGAIN PSBL THIS AFTN AS FORECAST SOUNDINGS SHOW DECENT DRYING OCCURRING IN THE MID LVLS. SVR WX EVEN MORE LIKELY IF WE SEE LOTS OF BRKS IN CLOUD COVER AHEAD OF COOL FRNT WHICH SHOULD BE MOVING INTO WRN KY EARLY THIS AFTN. HAVE GONE WITH THE SLOWER FRONTAL MOVEMENT OF THE ETA AND NGM MODELS. MORE PROGRESSIVE AVN MODEL PLACES HIGHEST QPF OVER SE THIRD OF KY TONIGHT WHILE THE SLOWER ETA/NGM KEEPS HEAVIER QPF FURTHER WEST. LIKE THIS SOLUTION BETTER AS ALL THREE MODELS DO NOT MOVE UPPER SUPPORT INTO FA UNTIL LATE TONIGHT/EARLY TUESDAY. ONCE THIS MAIN S/W PASSES...CHNC OF RWS SHOULD DIMINISH SO HAVE WORDED PRECIP CHANCES WITH MAINLY IN THE MORNING WORDING. HOWEVER...WITH STRONG CAA ON TAP AND LOW LEVEL RH LINGERING...WOULD NOT BE SURPRISED TO SEE SCT RWS ARND INTO THE AFTN. THEN MUCH COOLER WEATHER IS STORE FOR THE REST OF THE WEEK AS UNSEASONABLY COLD POLAR VORTEX IS FORECAST TO SETTLE INTO THE NATION/S MID SECTION. .SDF...NONE. MARIEN
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211600- SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 505 AM EDT MON MAY 21 2001 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND THIS EVENING ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. AN UPPER LEVEL SYSTEM LOCATED OVER THE NORTHERN PLAINS THIS MORNING WILL STRENGTHEN AND ADVANCE INTO THE GREAT LAKES REGION BY LATE TONIGHT. AN UPPER LEVEL DISTURBANCE AHEAD OF THIS SYSTEM WILL MOVE THROUGH THE REGION THIS MORNING. THIS FEATURE WILL INTERACT WITH THE WARM AND HUMID AIRMASS IN PLACE TO PRODUCE SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY THIS MORNING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. A STRONG COLD FRONT IS THEN FORECAST TO MOVE FROM THE MID MISSISSIPPI VALLEY INTO WESTERN KENTUCKY THIS AFTERNOON. ADDITIONAL THUNDERSTORM ACTIVITY IS LIKELY AHEAD OF THIS FRONT THIS AFTERNOON AND INTO THE EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TODAY INTO THIS EVENING. MARIEN
The national radar mosaic for the moment the first event began.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244052, 5244053, 5244054, 5244055, 5244056.